Have you been prescribed Metronidazole on Holiday?
Holidaymakers who go away on holiday and fall ill whilst they are away are often forced to visit a doctor or pharmacy for treatment. Quite often the doctor or pharmacist will hand out a number of different types of drugs to treat the illness. But many holidaymakers are unaware or unsure of what these drugs actually are and the consequences of taking them. One of the drugs regularly handed out in destinations such as Egypt is Metronidazole.
What is Metronidazole?
The drug Metronidazole belongs to a group of drugs known at antimicrobials. These types of drug are used to treat bacterial and protozoal infections such as Giardia and Cryptosporidium which are commonly contracted on package holidays abroad.
In particular, the drug used to treat the following conditions:
- Septicaemia (micro-organisms in the body)
- Bacteraemia (bacteria in the blood stream)
- Infections affecting the brain, pelvis, bone and following childbirth
- To treat or prevent bacterial infection following surgery
- Dysentery (watery stools with blood and mucus)
- Liver infection
- Diarrhoea caused by a parasite (e.g. Giardia Lamblia)
Is Metronidazole safe to take?
The drug must be prescribed to you by a qualified doctor and only in the event that you are suffering symptoms that feature in the above list. The drug is generally safe to use and is effective in fighting bacterial infections.
However, the drug does have some side effects which could affect the taker and people should be aware of.
Severe Side effects – swelling of the hands, feet, ankles, face, lips or throat which may cause difficulty in swallowing or breathing. Fever, stiff neck, headache, see or hear things that aren’t there, problems using your arms and legs, problems with speaking or feel confused. These could be symptoms of a serious but very rare side effect affecting the brain. stop taking immediately if you experience any of these symptoms.
Less Severe Side effects – Speak to your Doctor
- Yellowing of the skin and eyes or pale stools; these could be an indication of a liver problem.
- Unexpected infections, mouth ulcers, bruising, bleeding gums or severe tiredness; these could indicate a blood disorder
- Severe stomach pain which radiates to your back
Very Rare Side effects
- Mental problems (such as feeling confused and seeing or hearing things that are not there)
- Problems with eyesight – blurred or double vision
- Skin rash – itching or swelling
- Darkening/reddening of the urine
- Feeling sleepy or dizzy
- Joint or muscle pain
- Numbness, tingling, pain or a feeling of weakness in the arms and legs
- Unpleasant taste in the mouth
- Furred tongue
- Feeling sick, vomiting and diarrhoea
- Loss of appetite
The list of side effects is something for holidaymakers to be aware of but the likelihood is that you will not suffer any of them.
We would advise any holidaymaker that returns to the UK suffering with symptoms of severe vomiting, diarrhoea and stomach cramps immediately consult their GP as soon as possible to allow them the chance to identify the possible cause of illness. Correct and appropriate treatment can then be administered by the GP.